In this issue of ONCOLOGY,Scheithauer and Blum write aninformative review on the chemotherapeuticside effect of hand-footsyndrome, a not uncommon toxicityof several chemotherapeutic agents.They focus their discussion on capecitabine(Xeloda) and review the literatureregarding the best way to managehand-foot syndrome. Capecitabine isan oral fluoropyrimidine that is convertedto fluorouracil (5-FU) intratumorallyand delivers sustained 5-FU,thus simulating continuous-infusionregimens. It is now widely acceptedthat continuous-infusion regimens of5-FU are more effective and less toxicthan bolus regimens. However,historically, continuous-infusion regimensof 5-FU have not been in favorin the United States for logisticreasons.
In this issue of ONCOLOGY, Scheithauer and Blum write an informative review on the chemotherapeutic side effect of hand-foot syndrome, a not uncommon toxicity of several chemotherapeutic agents. They focus their discussion on capecitabine (Xeloda) and review the literature regarding the best way to manage hand-foot syndrome. Capecitabine is an oral fluoropyrimidine that is converted to fluorouracil (5-FU) intratumorally and delivers sustained 5-FU, thus simulating continuous-infusion regimens. It is now widely accepted that continuous-infusion regimens of 5-FU are more effective and less toxic than bolus regimens. However, historically, continuous-infusion regimens of 5-FU have not been in favor in the United States for logistic reasons.
Since its approval by the US Food and Drug Administration, the widespread use of capecitabine has led to a much greater prevalence of hand-foot syndrome in this country. In addition, data suggest that, given equal efficacy, patients will choose an oral regimen over an intravenous one. For these reasons, it is likely that as capecitabine becomes incorporated into more regimens for colon, breast, and other cancers, hand-foot syndrome will continue to be an issue for patients and oncologists. The authors identify the two most important factors in hand-foot syndrome as the chemotherapeutic agent itself and the dose. The factors that affect the dose include the peak concentration, total cumulative dose, and finally, the schedule.
Fluorouracil and hand-foot syndrome have a relationship based on the dose of the medication. When delivered as a bolus infusion, hand-foot syndrome rarely occurs. In contrast, continuous infusion of the drug is limited by the toxicity of hand-foot syndrome, and this has been demonstrated in multiple studies as reviewed in the article.
Capecitabine, as a consequence of its design to deliver sustained fluoropyrimidine to tumor, is prone to similar side effects. In phase II and III studies conducted in patients with colorectal and breast cancer, single-agent capecitabine was shown to be an effective therapeutic agent. The most common side effect was hand-foot syndrome, and the primary subsequent action taken was dose reduction or interruption in the schedule of administration. These measures were effective in allowing the condition to improve in the majority of patients. In fact, all of the patients were able to continue with therapy and showed no difference in overall response rates or disease-free progression.
As physicians gain familiarity with the agent, combination regimens incorporating capecitabine are being reported with increasing frequency. Many of these studies have shown that capecitabine in combination with other agents produces clinically significant responses without added dose-limiting toxicity. In a phase I trial, our institution has demonstrated that when the drug is added to weekly docetaxel (Taxotere), the dose of capecitabine could be escalated to 1,250 mg/m2 in divided doses daily with minimal toxicity and observable antitumor effects. The percentage of treatment courses in which patients experienced hand-foot syndrome- 34%, with the majority being grade 1 or 2-was consistent with other studies.
The intriguing suggestion of activity along with the acceptable toxicity seen in this phase I study (docetaxel at 36 mg/m2 on days 1, 8, and 15, and capecitabine at 625 mg/m2 bid on days 5 through 18, repeated at 4-week intervals) have prompted additional phase II investigations in the secondline treatment of patients with non- small-cell lung cancer (NSCLC) and breast cancer.
A larger phase III trial with docetaxel (on a 3-week schedule) alone and in combination with capecitabine in metastatic breast cancer showed improved overall survival, time to disease progression, and response rate. The toxicity with regard to hand-foot syndrome was significant compared to docetaxel alone but did not cause any premature cessation of therapy. The first sign of hand-foot syndrome was dealt with topically until it exceeded grade 1 or 2 in severity. Grade 3 toxicity warranted a dose reduction of 25% or interruption in treatment schedule.
Fluoropyrimidines have not gained wide use in Western countries for the treatment of thoracic malignancies. Interestingly, however, the combination agent UFT (uracil/tegafur) has been widely used in Japan for the treatment of NSCLC. Despite being an oral agent analogous to capecitabine, recent reports of 2-year chronic administration of UFT in the adjuvant setting for resected NSCLC showed no complications of hand-foot syndrome.
Although prophylactic measures to avoid the discomfort of hand-foot syndrome are numerous, few have been shown to be clinically significant or helpful. The promise of the addition of cyclooxygenase-2 inhibition has not yet been proven. The only proven measure to ameliorate the toxicity of hand-foot syndrome complicating capecitabine treatment is treatment interruption.
Our experience with capecitabine in the treatment of malignant mesothelioma was not beneficial (7% partial response rate), but we did observe an unanticipated issue with chronic oral dosing: The one toxic death in the Cancer and Leukemia Group B study of capecitabine was in a patient who developed mucositis, diarrhea, and neutropenia (but not hand-foot syndrome) and continued taking the agent. This example highlights the importance of educating patients regarding the potential toxicities and gravity of complications. In order to prevent hand-foot syndrome from becoming a serious problem for patients on capecitabine, they need to understand that they should stop the drug rather than try to push their way through the toxicity, consequently putting themselves in a potentially more serious state.
Financial Disclosure: The authors have no significant financial interest or other relationship with the manufacturers of any products or providers of any service mentioned in this article.
Liu G, Franssen E, Fitch MI, et al: Patientpreferences for oral versus intravenouspalliative chemotherapy. J Clin Oncol 15:110-115, 1997.
Nadella P, Shapiro C, Otterson GA, et al:Pharmacobiologically based scheduling ofcapecitabine and docetaxel results in antitumoractivity in resistant human malignancies. J ClinOncol 20:2616-2623, 2002.
O’Shaughnessy J, Miles D, Vukelja S, etal: Superior survival with capecitabine plusdocetaxel combination therapy in anthracycline-pretreated patients with advancedbreast cancer: Phase III trial results. J ClinOncol 20:2812-2823, 2002.
Kato H, Ichinose Y, Ohta M, et al: A randomizedtrial of adjuvant chemotherapy withuracil-tegafur for adenocarcinoma of the lung.N Engl J Med 350:1713-1721, 2004.
Otterson GA, Herndon JE 2nd, WatsonD, et al: Capecitabine in malignant mesothelioma:A phase II trial by the Cancer and LeukemiaGroup B (39807). Lung Cancer 44:251-259, 2004.
Related Content:Oncology Journal